Lebanese villagers suspect biological weapons in Syrian shells
Weapons experts discount the assumptions, but Dr. Nazir Shrayteh from the village of Dousi said that he is concerned about the high number of patients he has seen in recent months suffering from rashes and diarrhea, according to the Christian Science Monitor.
"Since May we have been getting these skin problems," Shrayteh said, the Christian Science Monitor reports. "I don't know what it is, but I feel something odd is going on."
Kelsey Gregg, a former biosecurity specialist with the Federation of American Scientists, said that some biological weapons, including mycotoxins, could produce both symptoms, but discounted their use.
"Even at low doses, there would likely be different symptoms from an aerosol, including eye and respiratory problems," Gregg said, the Christian Science Monitor reports.
Additionally, the sporadic nature of the shellfire does not indicate a determined effort to deliver a biological agent as a weapon.
Gregg said that the symptoms are most likely occurring as a result of the stressful circumstances the people are suffering and possibly unsanitary conditions from the large influx of Syrian refugees living in overcrowded housing.